Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 10, NWS Houston/Galveston, TX

January 16, 2017Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 16, 2017, 9:02 AM CST for Montgomery County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 16, 2017, 9:02 AM CST (15:02 UTC)
Expired
Jan 16, 2017, 9:30 AM CST
In force
28 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Montgomery County, TX

The radar

The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WFUS54 KHGX 161502
TORHGX
TXC339-161530-
/O.NEW.KHGX.TO.W.0010.170116T1502Z-170116T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
902 AM CST MON JAN 16 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  Central Montgomery County in southeastern Texas...

* Until 930 AM CST.

* At 901 AM CST, a severe thunderstorm capable of producing a tornado
  was located over southwestern Conroe, moving northeast at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Expect damage to mobile homes, roofs, and vehicles. 

* Locations impacted include...
  Conroe, Willis, The Woodlands, Panorama Village and Cut And Shoot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3020 9552 3026 9561 3050 9544 3037 9526
TIME...MOT...LOC 1501Z 221DEG 21KT 3028 9550 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

40
1 follow-up statement
059 
WWUS54 KHGX 161522
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
922 AM CST MON JAN 16 2017

TXC339-161530-
/O.CON.KHGX.TO.W.0010.000000T0000Z-170116T1530Z/
Montgomery TX-
922 AM CST MON JAN 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM CST FOR CENTRAL
MONTGOMERY COUNTY...
    
At 921 AM CST, a severe thunderstorm capable of producing a tornado
was located near Cut And Shoot, or near Conroe, moving northeast at
25 mph.

HAZARD...TORNADO. 

SOURCE...Radar indicated rotation. 

IMPACT...Expect damage to mobile homes, roofs, and vehicles. 

Locations impacted include...
Conroe, Willis, Panorama Village and Cut And Shoot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3028 9543 3035 9552 3050 9544 3038 9527
TIME...MOT...LOC 1521Z 221DEG 21KT 3037 9541 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

40

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 16, 5:21 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 16, 5:21 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
521 AM CST Mon Jan 16 2017

.AVIATION...
An area of showers and thunderstorms will affect most of the
Houston metro and points northward through mid morning. There is a
potential for isolated stronger storms. The strongest were west of
KSGR at 1115Z and could affect KSGR, KIAH, and the temporary
forecast site at KDWH between 14Z and 17Z (give or take an hour).
Not confident that the area of showers and storms will work its
way much further to the south. Models still showed a break from
the MVFR/IFR conditions this afternoon before ceilings and/or
visibility lowers again after 00Z. Sea fog may become a threat
again for KGLS, KLBX, and KHOU after 06Z tonight.

40

&&

.PREV DISCUSSION... /ISSUED 402 AM CST Mon Jan 16 2017/

DISCUSSION...
At 3 AM, an area of weak of low pressure was located over central
Oklahoma with a weak warm front extending SE from the low
across southern Arkansas. A cold front extended SSW of the
surface low and lies across central Texas. A line of showers and
thunderstorms extends N-S across SE Texas and this will persist
for much of the morning. There is sufficient shear to support some
marginal wind gusts or isolated tornadoes this morning, especially
over the NW zones. The line will progress slowly east today while
individual storms within the line move NNE. This will allow storms
to train today especially over the western zones and could produce
some locally heavy rain. Upper level winds are diffluent with PW
values near 1.40 inches. There are enough parameters in place to
spark some interest in hoisting a flash flood watch but it's been
dry and most areas should be able to handle 1 to 2 inches of rain
(isolated 3 inch totals) so will forego a flash flood watch today.

A deep upper level trough over Baja CA will remain nearly
stationary through Wednesday night. The upper low will slowly fill
as it meanders to the east toward the central plains through
Thursday. PW values remain between 1.30 and 1.50 inches through
Tuesday with a series of weak upper level disturbances embedded in
the SW flow aloft. Most of SE TX will experience intermittent
showers and thunderstorms. A cold weak front will cross or try to
cross SE TX Mon night through Wed night. Initially thought the
best chance for precip would be along the boundary but it's
looking more likely to focus behind the front with isentropic
upglide. Have gone with likely PoPs everywhere but have tapered
higher PoPs to the NW and lower at the coast.

Rain chances will continue Tuesday night into Wednesday as a
weak disturbance approaches and fcst soundings show a nearly
saturated profile. Showers and thunderstorms are expected to
increase Wednesday night into Thursday as the upper low shifts
east and jet dynamics becoming increasingly favorable. Fcst
soundings over the SE half of the region look super saturated with
PW values peaking at 1.60 inches. Could get more heavy rain late
Wed night into early Thursday. Some drying is expected Thursday
afternoon with drier conditions expected Friday. Another fast
moving short wave will cross the southern plains on Saturday. Not
sure how much moisture will make it back into SE TX but will
maintain 20/30 PoPs late Fri night into Saturday. A dry northwest
flow aloft will develop Sun/Mon with conditions turning drier and
cooler. 43

MARINE...
After starting out with advisory conditions between 20 and 60 nm of
the coast, the winds will gradually diminish later this morning and
through Tuesday. The potential for fog develop increases late
Tuesday and early Wednesday as easterly winds are expected near the
coast. A frontal boundary is also expected to drift toward the coast
but remain inland both Tuesday and Wednesday which may further aid
in fog development. Otherwise, chances for thunderstorms will
increase later today through Thursday. Southwesterly winds are
expected to develop by Friday and end the thunderstorm and fog
threat.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  57  61  52  65 /  80  70  60  70  70
Houston (IAH)              77  64  69  59  72 /  40  70  60  70  70
Galveston (GLS)            70  64  69  63  69 /  30  60  50  60  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 8 AM CST this morning for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Jan 16, 4:19 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CST MON JAN 16 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
419 AM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

A LINE OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BRING PARTS
OF SOUTHEAST TEXAS LOCALLY HEAVY RAIN TODAY. THE BEST CHANCE FOR
HEAVY RAIN WILL WET OF A CROCKETT TO CONROE TO BAY CITY LINE.
ALTHOUGH THESE THESE STORMS ARE NOT SUPERCELL IN NATURE, THERE IS
PLENTY OF SHEAR AND SOME THESE SHOWERS OR THUNDERSTORMS COULD
PRODUCE A BRIEF WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AND SLOW MOVING UPPER LEVEL DISTURBANCE WILL BRING
PERIODS OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST TEXAS THROUGH
THURSDAY. SOME OF THE RAIN COULD AGAIN BE LOCALLY. RAINFALL
AMOUNTS TUESDAY THROUGH THURSDAY SHOULD RANGE BETWEEN 2 AND 4
INCHES WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-171030-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
419 AM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 16, 7:46 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
746 AM CST MON JAN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     3 NNE JERSEY VILLAGE    29.93N  95.55W
01/16/2017                   HARRIS             TX   TRAINED SPOTTER

            BRICK FACADE DAMAGE ON BUILDING NEAR WINDFERN AND
            GESSNER. LARGE TREE LIMBS DOWN.

&&

EVENT NUMBER HGX1700016

CR
Local storm report, Jan 16, 7:49 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
749 AM CST MON JAN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FUNNEL CLOUD     8 NNE JERSEY VILLAGE    30.00N  95.53W
01/16/2017                   HARRIS             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD NEAR
            CYPRESSWOOD DR AND CHAMPIONS FOREST DR

&&

EVENT NUMBER HGX1700017

CR
Special weather statement, Jan 16, 8:39 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
839 AM CST MON JAN 16 2017

TXZ199-213-161515-
Harris TX-Montgomery TX-
839 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL MONTGOMERY AND NORTH CENTRAL
HARRIS COUNTIES THROUGH 915 AM CST...

At 838 AM CST, Doppler radar was tracking a strong thunderstorm near
The Woodlands, moving northeast at 20 mph.

Winds in excess of 40 mph and funnel clouds will be possible with
this storm.

Locations impacted include...
Conroe, Tomball, Pinehurst, The Woodlands, Panorama Village and Lake
Conroe Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3011 9559 3017 9570 3042 9554 3029 9537
TIME...MOT...LOC 1438Z 216DEG 17KT 3018 9559

40
Local storm report, Jan 16, 8:50 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 AM CST MON JAN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     8 NNE JERSEY VILLAGE    30.00N  95.53W
01/16/2017                   HARRIS             TX   TRAINED SPOTTER

            AT CYPRESSWOOD AND CHAMPION FOREST... AN URGENT CARE
            HAS POWERLINES AND TREES DOWN.

&&

EVENT NUMBER HGX1700018

NH
Special weather statement, Jan 16, 8:52 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
852 AM CST MON JAN 16 2017

TXZ178-199-200-161515-
San Jacinto TX-Liberty TX-Montgomery TX-
852 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS NORTHWESTERN LIBERTY...SOUTHWESTERN
SAN JACINTO AND EAST CENTRAL MONTGOMERY COUNTIES THROUGH 915 AM
CST...

At 852 AM CST, Doppler radar was tracking a strong thunderstorm near
Cut And Shoot, or 11 miles east of Conroe, moving northeast at 25
mph.

Winds in excess of 40 mph and funnel clouds will be possible with
this storm.

Locations impacted include...
Cleveland, Cut And Shoot and North Cleveland.

LAT...LON 3022 9529 3030 9540 3060 9519 3042 9496
TIME...MOT...LOC 1452Z 220DEG 21KT 3031 9528

40
Special weather statement, Jan 16, 8:55 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
855 AM CST MON JAN 16 2017

TXZ198-199-212-213-161545-
Grimes TX-Waller TX-Harris TX-Montgomery TX-
855 AM CST MON JAN 16 2017

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN WALLER...SOUTHEASTERN
GRIMES...SOUTHWESTERN MONTGOMERY AND NORTHWESTERN HARRIS COUNTIES
THROUGH 945 AM CST...

At 855 AM CST, Doppler radar was tracking a strong storm over
Hockley, or 8 miles southeast of Prairie View, moving northeast at
20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pinehurst, Hockley, Waller, Magnolia and Stagecoach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 2998 9586 3002 9593 3034 9577 3023 9562
TIME...MOT...LOC 1455Z 213DEG 18KT 3002 9587

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:41 AM CSTSpecial Weather StatementHGXMadison49 min
Jan 16, 3:51 AM CSTSpecial Weather StatementHGXGrimes54 min
Jan 16, 3:56 AM CSTSpecial Weather StatementHGXHouston34 min
Jan 16, 4:16 AM CSTSpecial Weather StatementHGXWharton44 min
Jan 16, 4:42 AM CSTTornado WarningHGXAustin, Colorado, Fort Bend, Wharton33 min
Jan 16, 4:44 AM CSTSpecial Weather StatementHGXGrimes46 min
Jan 16, 4:51 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton54 min
Jan 16, 5:16 AM CSTTornado WarningHGXAustin, Colorado, Fort Bend, Wharton29 min
Jan 16, 5:47 AM CSTTornado WarningHGXAustin, Fort Bend, Waller, Wharton28 min
Jan 16, 5:48 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Waller, Wharton57 min
Jan 16, 6:12 AM CSTTornado WarningHGXAustin, Fort Bend, Harris, Waller33 min
Jan 16, 6:46 AM CSTTornado WarningHGXHarris29 min
Jan 16, 6:58 AM CSTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Waller62 min
Jan 16, 7:14 AM CSTTornado WarningHGXHarris31 min
Jan 16, 7:40 AM CSTTornado WarningHGXHarris, Montgomery35 min
Jan 16, 8:10 AM CSTTornado WarningHGXHarris, Liberty, Montgomery35 min
Jan 16, 8:25 AM CSTTornado WarningHGXFort Bend, Harris, Waller35 min
Jan 16, 8:39 AM CSTSpecial Weather StatementHGXMontgomery36 min
Jan 16, 8:52 AM CSTSpecial Weather StatementHGXSan Jacinto23 min
Jan 16, 8:55 AM CSTSpecial Weather StatementHGXWaller50 min
Jan 16, 9:24 AM CSTSpecial Weather StatementHGXSan Jacinto36 min
Jan 16, 9:42 AM CSTSpecial Weather StatementHGXMontgomery33 min
Jan 16, 10:06 AM CSTSpecial Weather StatementHGXSan Jacinto39 min
Jan 16, 11:04 AM CSTSpecial Weather StatementHGXPolk26 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.